Antibiotics and tendon rupture in EMS personnel
The physical nature of the duties performed by EMS personnel leave them ripe for soft tissue injuries. Let's not make it worse! There are new studies released that indicate that people who are currently on, or have recently taken certain antibiotics are more prone to tendon and ligament ruptures. These drugs appear to chemically weaken soft tissues.
I am not suggesting that you not take antibiotics when they are indicated. That's your decision, not mine. However, if you do take them, there are things you should know.
Workers should be taking it easy during the course of antibiotics and for 10 days afterwards. If you tell your employer this, and they look at you like you are nuts, send them to this web site and have them read this article themselves.
What else to do?
Ligaments, tendons and cartilage are made up of essentially the same matrix. Proteoglycans are used to synthesize the matrix. The precursors to proteoglycan synthesis are bioavailable in a glucose amine sulfate. You won't get enough in your regular diet to counteract the drugs effects. Therefore, you'll need to supplement.
What to get:
Make sure you get Glucose Amine Sulfate, and not Glucose Amine HCL. They are not alike at all. Studies show that HCL won't work as well.
How much and how long?
Take 1200-1500 mg/day for a month total, during and after the course of antibiotics. I suggest that everyone take it all the time for maximum joint health, but at this time it is extremely important!
Check out the literature at the web sites listed below:
What about antibiotics for acne?
I would suggest that this type of treatment be left for off season, and that some topical treatment like Proactive Solution be used. I would recommend extending Glucose amine supplementation for six months after treatment stops just to be on the safe side.
Recommended for you
Join the discussion
The comments below are member-generated and do not necessarily reflect the opinions of FireRescue1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.